Alert archive / Nevada / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 25, 2003, 10:37 AM PDT for Clark County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2003, 10:37 AM PDT (17:37 UTC)
- Expired
- Jul 25, 2003, 11:15 AM PDT
- In force
- 38 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Clark County, NV
The radar
The Las Vegas radar (KESX), 29 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 5.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
228 WUUS55 KVEF 251737 SVRVEF NVC003-251815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1037 AM PDT FRI JUL 25 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA * UNTIL 1115 AM PDT * AT 1037 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF SEARCHLIGHT...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... AT SEARCHLIGHT BY 1045 AM PDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS. LAT...LON 3557 11506 3534 11502 3521 11483 3554 11477
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 10:00 AM PDT, 37 minutes earlier.
Area forecast discussion, Jul 25, 10:00 AM PDT, 37 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1000 AM PDT FRI JUL 25 2003 .SYNOPSIS...MOIST SOUTHERLY FLOW AND AN UNSTABLE ATMOSPHERE TODAY WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP OVER THE REGION. SOME OF THESE STORMS WILL CONTAIN VERY HEAVY RAIN. THE MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THE WEEKEND AS HIGH PRESSURE MIGRATES FROM COLORADO BACK WEST INTO EAST CENTRAL NEVADA SUNDAY. TEMPERATURE WILL WARM SEVERAL DEGREES BY SUNDAY. .DISCUSSION...WATER VAPOR IMAGERY THIS MORNING SHOWS THE SOUTHERLY FLOW FROM AROUND THE HIGH CENTER OVER EASTERN COLORADO CONVERGING WITH THE FLOW AROUND A WEAK UPPER TROUGH JUST OFF THE CALIFORNIA COAST. MOIST CONVERGENCE ZONE AND DEEP SOUTHERLY FLOW ARE STRETCHING FROM CLARK COUNTY ALL THE WAY DOWN TO BAJA CALIFORNIA. ATMOSPHERE IS ALREADY MOIST WITH 1.10 PW OFF THE KDRA SOUNDING THIS MORNING AND THE PW SENSOR AT MCCARRAN AT AN ALMOST 1.5. DEWPOINTS ALONG THE COLORADO RIVER ARE ALREADY IN THE UPPER 60S. RADAR THIS MORNING SHOWS THUNDERSTORMS CONTINUING TO DEVELOP ALONG THIS ZONE IN A NORTH TO SOUTH ORIENTATED LINE. THESE STORMS WILL MOVE NORTH...BUT ENTRAIN ONE AFTER ANOTHER. THE MAIN THREAT WILL BE FLASH FLOODING. A FLASH FLOOD WATCH WAS ISSUED EARLIER TODAY EFFECTIVE UNTIL 9PM. .LAS...FLASH FLOOD WATCH UNTIL 9 PM ALL ZONES. OROW
Hazardous weather outlook, Jul 25, 9:30 AM PDT, 1 hour 7 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-261200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LAS VEGAS NV 930 AM PDT FRI JUL 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM THIS EVENING... .DAY ONE...TODAY THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE AREA THIS AFTERNOON. THE COMBINATION OF HEAVY RAINFALL FROM INDIVIDUAL STORMS AND THE POTENTIAL FOR MULTIPLE STORMS TO MOVE ACROSS THE SAME LOCATION HAS REQUIRED THE ISSUANCE OF A FLASH FLOOD WATCH. THE HIGHEST POTENTIAL FOR FLASH FLOODING EXISTS ACROSS SAN BERNARDINO COUNTY...EASTERN INYO COUNTY...CLARK COUNTY...AND SOUTHERN NYE COUNTY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE WILL CONTINUE TO CIRCULATE ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THROUGH THE PERIOD. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE FOR PARTS OF THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 10:18 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 42 min |
| Jul 25, 11:12 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.